Indian Journal of Psychological Medicine
  Home | About Us | Editorial Board | Search | Ahead of print | Current Issue | Archives | Instructions | Contact | Advertise | Submission | Login 
Users Online: 2358 
Wide layoutNarrow layoutFull screen layoutHome Print this page Email this page Small font sizeDefault font sizeIncrease font size


 
 Table of Contents    
LETTER TO EDITOR
Year : 2015  |  Volume : 37  |  Issue : 4  |  Page : 474-475  

Mirtazapine induced akathisia: Understanding a complex mechanism


Department of Psychiatry, B. R. Ambedkar Medical College, Bangalore, Karnataka, India

Date of Web Publication29-Oct-2015

Correspondence Address:
Dhanya Raveendranathan
Department of Psychiatry, Dr. Bhimrao Ramji Ambedkar Medical College, Bangalore - 560 045, Karnataka
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0253-7176.168615

Rights and Permissions

How to cite this article:
Raveendranathan D, Swaminath GR. Mirtazapine induced akathisia: Understanding a complex mechanism. Indian J Psychol Med 2015;37:474-5

How to cite this URL:
Raveendranathan D, Swaminath GR. Mirtazapine induced akathisia: Understanding a complex mechanism. Indian J Psychol Med [serial online] 2015 [cited 2020 Jan 20];37:474-5. Available from: http://www.ijpm.info/text.asp?2015/37/4/474/168615

Sir,

Akathisia is a disabling extrapyramidal adverse effect which can occur with various psychotropic agents. Imbalance between dopaminergic and serotonergic/noradrenergic neurotransmitter systems is considered as a potential mechanism of akathisia. [1] Mirtazapine is a noradrenergic and specific serotonergic antidepressant (NaSSA) which acts by blocking alpha 2 receptors in addition to antagonizing the 5HT2 and 5HT3 receptors selectively. [2] Mirtazapine has been used to treat neuroleptic induced akathisia. [3] Intriguingly, this medication has been associated with occurrence of akathisia as an adverse effect. [4] Here we report the case of a patient with depressive illness who developed mirtazapine induced akathisia which was relieved by discontinuing the drug and by substituting it with another antidepressant.

A 42-year-old year lady with past history of one depressive episode 2 years ago presented with 4 month history of pervasive low mood, marked social withdrawal, anhedonia, ideas of hopelessness, occasional expressing of death wishes, decreased sleep and appetite. Her physical examination was within normal limits. She had diabetes mellitus which was poorly controlled as she was not regular with her antidiabetic medication since the onset of depressive symptoms. She did not significantly improve with tablet fluoxetine up to a dose of 40 mg given for 5 weeks. Subsequently she was started on tablet mirtazapine 15 mg. After initiation of mirtazapine, family members noticed that she was not sleeping at night and was seen pacing restlessly inside the house. On clarifying, the patient reported feeling anxious and jittery. She felt a sense of uneasiness in her feet and felt like walking constantly. She was unable to sit peacefully for more than a few minutes. There were no signs of elevation of mood and hence a possibility of antidepressant induced switch to mania/hypomania was ruled out. A clinical inference of akathisia was made. The Naranjo probability scale suggested a possible relationship between mirtazapine and this adverse event (score 6). Mirtazapine was stopped and the akathisia improved immediately in a couple of days. Barnes Akathisia Rating Scale score dropped from 6 to 0 within 2 days of stopping mirtazapine. The patient was subsequently started on tablet escitalopram 5 mg and gradually increased to 10 mg under close supervision. She did not report of any recurrence of akathisia symptoms and the depressive episode responded to escitalopram 10 mg.

The patient mentioned in this report developed akathisia immediately after the initiation of mirtazapine 15 mg/day and it was relieved promptly after discontinuation of the drug, indicating that the adverse effect was indeed due to mirtazapine. The exact mechanisms for akathisia with mirtazapine is unclear. Mirtazapine has broad range of affinities for adrenergic, serotonergic and histaminergic receptors and this might contribute to its favorable effects in clinical and preclinical models. It has been found that α2 adrenoceptor blockade is a key feature in the mechanism of mirtazapine action. The α2 adrenoceptors are found in prefrontal cortex and striatum. [5] Even though the affinity for mirtazapine in higher for the prefrontal cortical α2 adrenoceptors, striatal receptor involvement can also potentially occur. It has been hypothesized that the beneficial effect of this medication in akathisia is due to 5HT2A antagonism while the α2 blockade might be responsible for akathisia. [3],[4],[6] Thus, even though mirtazapine is considered as a therapeutic option in antipsychotic induced akathisia, clinicians also need to be aware that it can produce this distressing extrapyramidal adverse effect.

 
   References Top

1.
Adler LA, Angrist B, Reiter S, Rotrosen J. Neuroleptic-induced akathisia: A review. Psychopharmacology (Berl) 1989;97:1-11.  Back to cited text no. 1
    
2.
Hartmann PM. Mirtazapine: A newer antidepressant. Am Fam Physician 1999;59:159-61.  Back to cited text no. 2
    
3.
Poyurovsky M, Pashinian A, Weizman R, Fuchs C, Weizman A. Low-dose mirtazapine: A new option in the treatment of antipsychotic-induced akathisia. A randomized, double-blind, placebo- and propranolol-controlled trial. Biol Psychiatry 2006;59:1071-7.  Back to cited text no. 3
    
4.
Gulsun M, Doruk A. Mirtazapine-induced akathisia. J Clin Psychopharmacol 2008;28:467.  Back to cited text no. 4
[PUBMED]    
5.
Brosda J, Jantschak F, Pertz HH. alpha2-Adrenoceptors are targets for antipsychotic drugs. Psychopharmacology (Berl) 2014;231:801-12.  Back to cited text no. 5
    
6.
Poyurovsky M, Epshtein S, Fuchs C, Schneidman M, Weizman R, Weizman A. Efficacy of low-dose mirtazapine in neuroleptic-induced akathisia: A double-blind randomized placebo-controlled pilot study. J Clin Psychopharmacol 2003;23:305-8.  Back to cited text no. 6
    




 

Top
 
 
  Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    References

 Article Access Statistics
    Viewed1226    
    Printed16    
    Emailed0    
    PDF Downloaded47    
    Comments [Add]    

Recommend this journal